Colorado, 2004Flash Flood and Hail in Colorado, September 24, 2004
September 24, 2004 · NWS PUB · 5 events in 2 counties and zones
4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 24, 1:25 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 24, 1:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT FRI SEP 24 2004
.SHORT TERM...
(TONIGHT AND SATURDAY)
MAIN CONCERN IS THE PCPN COVERAGE. AN ELONGATED TROF WL EXTEND FROM
THE GREAT LAKES STATES...ACRS CO THRU SAT. TONIGHT A SHRTWV WL DROP
INTO CO FROM THE NW...THEN LATE TONIGHT AND THRU THE DAY SAT A
STRONGER AREA OF PV WL STRETCH ACRS THE FORECAST AREA. THIS
AFTERNOON HYR DEW POINT AIR AND HYR CAPES LIE OVR THE FAR SE
PLAINS...AND THIS IS WHERE THE STRONGER STORMS ARE MORE LIKELY TO BE
EARLY THIS EVENING. WL COVER THE FORECAST AREA WITH ISOLD TO SCT
SHOWERS/TSTMS. MODELS SHOW THE POTENTIAL FOR PCPN TO CONTINUE OVR
MAINLY THE FAR SE PLAINS THRU MUCH OF THE NIGHT...IN THE AREA OF SRLY
FLOW AND WAA SO WL GO ALONG WITH THIS AND KEEP IN SOME ISOLD POPS
WHICH WL ALSO BLEND BETTER WITH SURROUNDING AREAS. ON SAT WITH THE
UPR LIFT PRESENT AND MSTR SHOULD AGAIN SEE SHOWERS AND TSTMS ACRS
THE AREA. BEST MSTR AND LIFT WL BE ALONG THE SRN PORTIONS OF THE
FORECAST AREA AND HAVE BUMPED UP SOME OF THE POPS. THERE WL ALSO
BE SOME LOW TO MID LVL UPSLOPE FLOW ALONG THE SE MTS AND ADJACENT
PLAINS WHICH WAS ALSO A REASON TO INCREASE POPS IN THIS AREA. MAX
TEMPS ARE WARMER THAN GUIDANCE AND IT LOOKS LIKE SOME COOLER AIR WL
SINK SOUTH INTO THE AREA AND WL LOWER TEMPS A BIT.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
STORM TRACK REMAINS ALONG THE NORTHERN BORDER THROUGH THE PERIOD...
WITH A WEAK UPPER TROF LINGERING OVER NM THROUGH THESDAY. NOT MUCH
SYNOPTIC LIFT THROUGH FRIDAY...HOWEVER THE MOISTURE ASSOCIATED WITH
THE UPPER TROF COMBINED WITH DAYTIME HEATING...OROGRAPHICS...AND MID
LEVEL LAPSE RATES...SHOULD BE ENOUGH TO BRING ISOLATED SHOWERS AND
STORMS TO THE MOUNTAINS AND PLAINS EACH DAY. WINDS ALOFT REMAIN
WEAK...WHILE SOUTHEASTERLY WINDS GENERALLY PREVAIL ACROSS THE PLAINS.
FLOW LOOKS TO INCREASE A BIT AND BECOME SOUTHWEST THURS AND FRI AHEAD
OF INCOMING SOUTHWEST CUTOFF LOW. ALL WILL DEPEND ON SPEED AND TRACK
OF LOW...WHICH IS USUALLY QUITE VARIABLE THIS FAR OUT. TEMPS HOVER
NEAR CLIMO. MADE ONLY A FEW TWEAKS TO CURRENT GRIDS. KC
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 24, 5:29 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
629 AM MDT FRI SEP 24 2004
COZ058>089-093>099-251300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
629 AM MDT FRI SEP 24 2004
.DAY ONE...TODAY AND TONIGHT.
A WEATHER DISTURBANCE WILL MOVE INTO SOUTH CENTRAL AND SOUTHEAST
COLORADO TODAY BRINGING INCREASING MOISTURE AND A THREAT FOR
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 40 MPH. SOME BRIEF RAINFALL WILL BE
POSSIBLE WITH STORMS...ESPECIALLY OVER AND NEAR THE HIGHER
TERRAIN. THUNDERSTORMS SHOULD DIMINISH ACROSS MOST AREAS BY
MIDNIGHT...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE UNTIL 300 AM
ALONG THE SOUTHERN COLORADO BORDER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...SHOWERS AND
THUNDERSTORMS WILL RETURN TO SOUTH CENTRAL AND SOUTHEAST COLORADO FOR
SATURDAY THROUGH THURSDAY. THE MAIN THREAT FROM THUNDERSTORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
KT/METZE
Hail, Prowers
- When
- September 24, 2:45 PM MST to 3:30 PM MST
- Where
- Prowers County, 14 mi N of Holly
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -102.117
Hail occurred for 45 minutes and completely covered the ground several inches deep.
Hail, Baca
- When
- September 24, 4:30 PM MST to 5:20 PM MST
- Where
- Baca County, Springfield
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -102.617
Hail occurred for nearly an hour, ranging from one inch to 1.75 inches in diameter.
Flash Flood, Prowers
- When
- September 24, 5:45 PM MST to 8:30 PM MST
- Where
- Prowers County, 13 mi N of Holly
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused flooding of Horse Creek and West Wildhorse Creek.
Hail, Prowers
- When
- September 24, 6:51 PM MST to 6:56 PM MST
- Where
- Prowers County, Lamar
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -102.617
Hail, Prowers
- When
- September 24, 7:12 PM MST to 7:17 PM MST
- Where
- Prowers County, Lamar
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -102.617
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 24, 2004$60,000 · 1.75 in hail · 2 events
- Hail in Colorado, September 24, 20041 in hail · 4 events
- Hail and Damaging Wind in Kansas, September 24, 200452 kt wind · 4 events
- Hurricane in Florida, September 24 to 26, 2004$5,000 · 3 events
- Hail in Kansas, September 24, 20040.88 in hail · 2 events
- Flash Flooding in Texas, September 24 to 25, 20042 events
- Flash Flood in Texas, September 24, 20041 event
- Flash Flood in Arkansas, September 24, 20041 event
- Hail in New Mexico, September 24, 20040.75 in hail · 1 event
- Hail in New Mexico, September 24, 2004$10,000 · 1.75 in hail · 1 event
- Funnel Cloud in Florida, September 24, 20041 event
- Heavy Rain in Missouri, September 24, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422773, 5422774, 5422777, 5422775, 5422776.